Heat, Colbert
- When
- June 23, 12:00 PM CST to 6:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The temperature reached 100 degrees at Muscle Shoals.
A very hot period occurred during the last week of June. Maximum temperatures climbed to 100 degrees or higher on each of these days in at least one county in north Alabama.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A very hot period occurred during the last week of June. Maximum temperatures climbed to 100 degrees or higher on each of these days in at least one county in north Alabama. At Muscle Shoals, the temperature reached or exceeded 100 degrees from the 23rd through 25th, and again from the 27th through the 30th. On two of these days (29th and 30th), the temperature reached 107 degrees. At Huntsville, the temperature reached or exceeded 100 degrees on the 24th and 25th, and again from the 28th through the 30th. On the 29th, the temperature reached 106 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 11:45 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1245 PM CDT SAT JUN 23 2012 .UPDATE... FOR 18Z TAFS && .DISCUSSION... /ISSUED 1020 AM CDT SAT JUN 23 2012/ ANOTHER HOT DAY IS ALREADY UNDERWAY ACROSS THE TN VALLEY. A SO- CALLED COLD FRONT IS NOW EITHER JUST TO THE SOUTHEAST...OR DRAPED ACROSS OUR SERN COUNTIES...BUT IMPROVEMENT FOR AIR TEMPERATURES OR DEWPOINTS BEHIND THE FRONT IS MINIMAL /THOUGH THE DEWPT AT KMSL IS 60F/. WITH LITTLE CLOUD COVER...TEMPS ARE HAVING NO TROUBLE HEATING UP RAPIDLY...WITH THE MAIN ASOS SITES ALREADY AT 87-88 DEGREES AT 10AM CDT/15Z. MAIN ISSUE FOR TODAY IS...JUST HOW HOT WILL IT GET? MOS GUIDANCE WAS TOO COOL YESTERDAY...AND ALL THE SHORT-RANGE MOS IS ALREADY TOO COOL AT 15Z. BASED ON HIGHS YESTERDAY AND CURRENT TRENDS THUS FAR...HAVE A HARD TIME ARGUING WITH HIGHS NEARING 100F FOR MUCH OF THE AREA BUT ESPECIALLY IN THE SHOALS. IF THERE IS ANY GOOD NEWS...ITS THAT MODEL SOUNDINGS DO SUGGEST A LITTLE MIXING WHICH MAY DECREASE THE DEWPOINTS SLIGHTLY...AGAIN ESPECIALLY BEHIND THE FRONT WHERE HEAT MAY BE AT ITS WORST. HEAT INDEX READINGS MAY EXCEED 100 DEGREES ACROSS A LARGE PORTION OF THE AREA. NOT EXPECTING IT TO REACH THE CRITICAL 105 DEGREE MARK FOR A HEAT ADVISORY...BUT FOLKS DEFINITELY NEED TO TAKE IT EASY...DRINK PLENTY OF WATER...FREQUENT BREAKS...AND SO ON. HEAT SAFETY RULES WILL BE POSTED TO OUR WEBSITE SHORTLY. BCC && .AVIATION... FOR 18Z TAFS...VFR CONDITIONS ARE EXPECTED THRU 18Z/24. FEW-SCT CU TODAY WILL DISSIPATE AND WINDS WILL DECOUPLE THIS EVENING. CU WILL REDEVELOP SLIGHTLY LOWER AND SLIGHTLY DENSER BY MID MORNING TMRW... AND WINDS WILL BE WEAKER /LESS THAN 5KT/ OUT OF THE E. BCC && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 513 AM CDT SAT JUN 23 2012 ALZ001>010-016-TNZ076-096-097-231815- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 513 AM CDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AS ANOTHER WEAK FRONT MOVES THROUGH THE REGION. GUSTY WINDS WILL BE THE PRIMARY THREAT. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 12
The national radar mosaic for the moment the first event began.
9 heat. Local standard time, as filed.
The temperature reached 100 degrees at Muscle Shoals.
The temperature reached 102 degrees at Muscle Shoals.
The temperature reached 101 degrees at the Huntsville International Airport.
The temperature reached 101 degrees in Florence.
The temperature reached 102 degrees at Muscle Shoals.
The temperature reached 102 degrees at the Huntsville International Airport. At least nine people were transported to hospitals due to heat illnesses as reported by a local ambulance service in Huntsville.
The temperature reached 100 degrees in Florence.
The temperature reached 100 degrees at Pryor Field and in Athens.
Hot weather resulted in at least six people being transported to hospitals due to heat illness as reported by a local ambulance service in Huntsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399062, 399063, 399090, 399100, 399064, 399091, 399101, 399110, 399115.